A migraine is a common type of a headache which is often described as throbbing or pulsating pain on one side of the head.Does a migraine get worse and patients take more medication? Or do patients take more medication and migraine gets worse? It sounds very paradoxical.
“It’s a hen-and-egg dilemma,” said Hans-Christoph Diener, MD, Ph.D., of the University Essen in Germany, addressed at the American Headache Society’s Scottsdale Headache Symposium.
People who use acute pain-relief medicine more than two or three times a week or more than 10 days out of the month can set off a cycle called ‘medication-overuse headaches’ (MOH).
As each dose of medicine wears off, the pain comes back, leading them to take even more. This overuse causes your medicine to stop helping your pain and actually start causing headaches. MOH can occur with both over-the-counter and prescription pain-relief medicines. They can also occur whether you take them for a headache or for another type of pain.
Only people who are prone to headaches develop this syndrome, generally those with a migraine or a family history of a migraine. It is generally not seen in people taking painkillers for reasons other than headaches, such as arthritis or back pain.
It is a vicious cycle and even if the medication is stopped, withdrawal symptoms are commonly reported including a chronic headache. The need to alleviate these withdrawal symptoms perpetuates the further use of painkilling drugs and can result in a cycle of medication overuse.
“What we have learned from epidemiology is that medication overuse headache constitutes between 25% and 50% of all patients with a chronic migraine and that about 2% of the global population suffers from a chronic migraine,” said Diener. Medication overuse carries greater risks than just more headache, he added: patients who overuse opioids are at risk of dependency and addiction.
The researchers have identified people with a chronic migraine who are at risk to have medication overuse.
“Treatment is withdrawal and “the majority of patients with medication overuse headache revert to an episodic migraine after successful treatment,” Diener added.”But there is a subgroup of patients where you withdraw the medication and the headache doesn’t change.”
“Medication overuse headache mostly occurs in people with a primary headache disorder; that it is the most common form of a secondary headache; and that clinicians have to carefully monitor the use of pain-relieving medication to prevent people who do okay now from getting worse and having more headache in the future,” told Elizabeth Loder, MD, MPH, of Harvard Medical School.
“Besides the unnecessary suffering that can result when people are arbitrarily told not to use pain medication, patients also suffer when we blame them as the architects of their own problems,” Loder added.”It’s probably time to take a more neutral view of medication overuse: patients and physicians should recognize that we cannot tell with certainty how much medication is too much.”